Alert archive / Iowa / Special Weather Statements in 2021
Special Weather Statement, NWS Des Moines, IA
NWS Des Moines, IA issued this special weather statement at Jun 16, 2021, 10:18 PM CDT for Audubon County, Guthrie County, Iowa. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2021, 10:18 PM CDT (03:18 UTC)
- Expired
- Jun 16, 2021, 11:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Des Moines, IA
Counties Audubon County, IA, Guthrie County, IA
The radar
The Des Moines radar (KDMX), 93 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 10:19 PM CDT | TSTM WND GST 60 | 6 Sw Gray, IA | PERSONAL WEATHER STATION KIAMANNI6. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2997 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 1946 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 435 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 27.9
The text
As transmitted.
232
WWUS83 KDMX 170318
SPSDMX
Special Weather Statement
National Weather Service Des Moines IA
1018 PM CDT Wed Jun 16 2021
IAZ057>059-170400-
Guthrie IA-Audubon IA-Dallas IA-
1018 PM CDT Wed Jun 16 2021
...Strong Thunderstorms Moving through West Central Iowa Tonight...
At 1017 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Coon Rapids, or 11 miles north of Audubon, moving south
at 45 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Audubon, Guthrie Center, Stuart, Panora, Lake Panorama, Exira, Adair,
Elk Horn, Bayard, Casey, Diamondhead Lake, Menlo, Kimballton, Bagley,
Yale, Jamaica, Linden, Brayton, Gray and Lakin Slough Game Management
Area.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central, south central, southwestern and west central Iowa.
LAT...LON 4186 9509 4186 9428 4150 9424 4151 9504
4160 9504 4160 9509
TIME...MOT...LOC 0317Z 337DEG 41KT 4187 9486
$$
SmallWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Jun 16, 7:02 PM CDT, 3 hours 16 minutes earlier.
Area forecast discussion, Jun 16, 7:02 PM CDT, 3 hours 16 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 702 PM CDT Wed Jun 16 2021 ...Updated Aviation Discussion... .DISCUSSION.../Tonight through Wednesday/ Issued at 258 PM CDT Wed Jun 16 2021 Take Home Points: *Hot tomorrow/Thursday - HI approaching 100-105 deg F for C/W/S IA *Scant chances for storms tonight, severe threat remains Thursday PM *Best widespread precipitation opportunity remains Sunday, uncertain chances next week Discussion: Overall it was another quiet day across the area with only a few mid to high level clouds stream across the area this afternoon. With the thermal ridge remaining centered west of the state, the hottest temperatures remained mostly W of the Missouri River, but will arrive in earnest tomorrow. Highs today remain on track to reach the upper 80s E to the mid 90s deg F. W and will remain tolerable with dew points mostly in the 50s to low 50s deg F. Looking into the forecast, let us start with temperatures. Thursday will be the hottest day of the forecast period and hottest day of the season for that matter. Thermodynamically, the pieces will be in place, including 850mb temps into the mid 20s, modest SW flow, and likely ample sunshine. That last item touches on a caveat that could prevent some areas from reaching into the upper 90s to low 100s. Anticipated scattered convection tonight may fester into the morning and resulting debris clouds could delay peak heating and suppress MaxTs a couple of degrees. Currently do not anticipate overnight convection to be a major issue with best chances to the E of areas with the best heat setup. More on the convection potential latter though. As it sits, Widespread upper 90s/around 100 deg F MaxTs are forecast from roughly Ames/Des Moines and areas to the S and W. Another note, models have struggled with Td, too moist, which lends to the forecast continuing to reside around the 75th percentile in model certainty. It is also possible the forecast remains a degree or two too low, especially if convection is a non-issue and Tds remain lower than forecast. Regardless, it will be hot and have gone with a heat advisory in the above mentioned area with heat index values around 100 to 105 deg F expected. Please take the necessary precautions if working or enjoying the outdoors for any prolonged periods of time. After Thursday, conditions ease a bit but remain on the warmer end of normal for this time of the year as large scale flow turns northwesterly to zonal. Additional cooling should be seen later Sunday on the heels of a frontal passage. Turning to shower/storm/precipitation, there remain multiple opportunities in the forecast but many areas of the state may not receive substantial relief to current dry and drought conditions. Tonight, theta-e advection ahead of the surface boundary will continue and in conjunction with the LLJ should spark some convection. Unfortunately, the warm mid-levels may prevent much activity from initiating in the area and may end up relying on storms in MN streaming S. The threat for severe remains low, but elevated storms with dry low levels would suggest damaging winds as the primary threat and hail secondary. Activity should wane in the morning hours and clear out/yield sunshine for the hot day Thursday. For Thursday afternoon/Thursday night, there remains a SPC Slight Risk for portions of central into northern and northeast IA. Perusing forecast sounding, consistency remains in quite a large cap to overcome throughout the forecast area. The cap is less robust as you work into S MN, and will be the likely location for initial convection in the mid-late afternoon as the boundary approaches and shortwave moves through. Large MUCAPE 2000+ J/kg, increasing shear profiles to around 50 kts 0-6km, and the dry low levels point towards a large hail and wind threat for early storms, including supercells possible. Of note, 18z extended HRRR does suggest that a couple of supercells may track across N IA while most larger scale guidance suggested initiation and track further N. Evolution into the evening remains likely that additional convection will congeal into a progressive MCS with the main severe threat damaging winds as the LLJ increases. The overall track also continues likely be mostly N and E of the forecast area, following mean flow across southern MN and then turning SE into S WI. Backbuilding to the SW will be dependent on both the strength of outflow and the LLJ. Even so, confidence is not great that significant expansion will be seen into central Iowa at this time. As the boundary sags southward Friday AM, additional decaying activity may be seen from storms streaming in from prior LLJ activity in NE. Most activity Friday/Saturday should remain south of the state as the boundary settles into MO. After Thursday/Thursday PM, next opportunity will be Sunday with synoptics remaining in fair agreement on fairly widespread precipitation along/ahead of a cool/cold front and larger upper trough passage. Any strong/severe potential remains difficult to hone in on and will be hashed out in the coming days. Beyond Sunday, chances remain in flux with the 12z deterministics trending dryer than previous runs. Ensembles too look to have trended drier next week, unfortunately. && .AVIATION.../For the 00Z TAFS through 00Z Thursday evening/ Issued at 700 PM CDT Wed Jun 16 2021 Expecting VFR conditions for the majority of the TAF period. There is the potential for some convection later tonight into the overnight hours. If a storm does happen to pass over a TAF site, there is the potential for visibility restrictions with some decent rainfall. High LCLs tonight thought should keep ceilings VFR. && .DMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory from 1 PM to 8 PM CDT Thursday for IAZ033>036- 044>048-057>061-070>075-081>086-092>097. && DISCUSSION...Curtis AVIATION...Podrazik
Hazardous weather outlook, Jun 16, 3:35 PM CDT, 6 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 335 PM CDT Wed Jun 16 2021 IAZ033>036-044>048-057>061-070>075-081>086-092>097-172045- Sac-Calhoun-Webster-Hamilton-Crawford-Carroll-Greene-Boone-Story- Audubon-Guthrie-Dallas-Polk-Jasper-Cass-Adair-Madison-Warren- Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor- Ringgold-Decatur-Wayne-Appanoose-Davis- 335 PM CDT Wed Jun 16 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight There is a marginal risk for some severe thunderstorms late tonight into early Thursday morning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A Heat Advisory is in effect for the are Thursday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorm chances return to the forecast again Thursday afternoon into Thursday night. Storms may be strong to severe Thursday with hail and gusty winds the primary threats. The most favorable area for severe storms will reside across north central into eastern Iowa. Thunderstorm chances return to the forecast again Additional storms are possible Sunday and again Monday. The threat for severe weather early next week is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed Thursday afternoon and night. IAZ004>007-015>017-023>028-037>039-049-050-062-172045- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Hardin-Grundy- Black Hawk-Marshall-Tama-Poweshiek- 335 PM CDT Wed Jun 16 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight There is a marginal risk for some severe thunderstorms late tonight into early Thursday morning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorm chances return to the forecast again Thursday afternoon into Thursday night. Strong to severe thunderstorms are becoming more likely Thursday into Thursday night with hail and gusty winds the primary threats. The most favorable area for severe storms will reside across north central into eastern Iowa. Additional storms are possible Sunday and again Monday. The threat for severe weather early next week is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed Thursday REV
In the hours before
Local storm report, Jun 16, 9:22 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
922 PM CDT WED JUN 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0909 PM TSTM WND GST 3 NNW SCHALLER 42.54N 95.31W
06/16/2021 E60 MPH SAC IA PUBLIC
HAILED FOR ABOUT 10 MINUTES. PEA TO DIME
SIZE HAIL WITH THE STRONG WINDS.
&&
KLPLocal storm report, Jun 16, 9:30 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
930 PM CDT WED JUN 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 PM HAIL SCHALLER 42.50N 95.30W
06/16/2021 M1.50 INCH SAC IA TRAINED SPOTTER
0924 PM HAIL 3 SE SCHALLER 42.48N 95.25W
06/16/2021 U0.75 INCH SAC IA PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&Local storm report, Jun 16, 9:44 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
944 PM CDT WED JUN 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0934 PM TSTM WND DMG ODEBOLT 42.31N 95.25W
06/16/2021 SAC IA FIRE DEPT/RESCUE
STRONG WINDS HAVE BROUGHT DOWN NUMEROUS 12
TO 16 INCH DIAMETER TREE LIMBS THROUGHOUT
THE CITY OF ODEBOLDT WITH NUMEROUS ROADS
BLOCKED. SOME DOWNED TREES LIMBS DO HAVE
ROTTEN CENTERS. LARGE AREA OF ELECTRICITY
OUT. DIME SIZED HAIL AS WELL.
&&
ANSORGELocal storm report, Jun 16, 10:15 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1015 PM CDT WED JUN 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND DMG 2 ENE ODEBOLT 42.32N 95.23W
06/16/2021 SAC IA TRAINED SPOTTER
HEALTHY 13 INCH DIAMETER TREE LIMB DOWN.
TIME ESTIMATED FROM RADAR.
&&
ANSORGESpecial weather statement, Jun 16, 10:18 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1018 PM CDT Wed Jun 16 2021
IAZ057>059-170400-
Guthrie IA-Audubon IA-Dallas IA-
1018 PM CDT Wed Jun 16 2021
...Strong Thunderstorms Moving through West Central Iowa Tonight...
At 1017 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Coon Rapids, or 11 miles north of Audubon, moving south
at 45 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Audubon, Guthrie Center, Stuart, Panora, Lake Panorama, Exira, Adair,
Elk Horn, Bayard, Casey, Diamondhead Lake, Menlo, Kimballton, Bagley,
Yale, Jamaica, Linden, Brayton, Gray and Lakin Slough Game Management
Area.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central, south central, southwestern and west central Iowa.
LAT...LON 4186 9509 4186 9428 4150 9424 4151 9504
4160 9504 4160 9509
TIME...MOT...LOC 0317Z 337DEG 41KT 4187 9486
SmallThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 8:57 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Sac | 63 min |
| Jun 16, 9:39 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford | 51 min |
| Jun 16, 10:23 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Greene, Guthrie | 53 min |
| Jun 16, 10:53 PM CDT | Special Weather Statement | DMX | Adair, Cass, Madison | 52 min |
| Jun 16, 11:31 PM CDT | Special Weather Statement | DMX | Adams, Ringgold, Taylor, Union | 59 min |
| Jun 17, 2:54 PM CDT | Special Weather Statement | DMX | Cerro Gordo, Hancock, Winnebago, Worth | 66 min |
Nearby
Special Weather Statements in Iowa, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.